Alert archive / North Carolina / Frost Advisories in 2021

Frost Advisory 4, NWS Newport/Morehead City, NC

November 15, 2021Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this frost advisory at Nov 15, 2021, 3:31 PM EST for Carteret County, North Carolina. It took effect at Nov 16, 2021, 12:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2021, 3:31 PM EST (20:31 UTC)
In effect from
Nov 16, 2021, 12:00 AM EST
Expired
Nov 16, 2021, 8:00 AM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS72 KMHX 152031
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
331 PM EST Mon Nov 15 2021

NCZ029-044>047-079>081-090>092-094-193>195-198-199-160845-
/O.UPG.KMHX.FZ.A.0002.211116T0500Z-211116T1300Z/
/O.NEW.KMHX.FZ.W.0003.211116T0500Z-211116T1300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
331 PM EST Mon Nov 15 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Much of eastern North Carolina.

* WHEN...From midnight tonight to 8 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ196-160845-
/O.NEW.KMHX.FR.Y.0004.211116T0500Z-211116T1300Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
331 PM EST Mon Nov 15 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...East Carteret County.

* WHEN...From midnight tonight to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
488 
WWUS72 KMHX 152314
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
614 PM EST Mon Nov 15 2021

NCZ029-044>047-079>081-090>092-094-193>195-198-199-161115-
/O.CON.KMHX.FZ.W.0003.211116T0500Z-211116T1300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
614 PM EST Mon Nov 15 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of eastern North Carolina.

* WHEN...From midnight tonight to 8 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ196-161115-
/O.CON.KMHX.FR.Y.0004.211116T0500Z-211116T1300Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
614 PM EST Mon Nov 15 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...East Carteret County.

* WHEN...From midnight tonight to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
955 
WWUS72 KMHX 160755
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
255 AM EST Tue Nov 16 2021

NCZ029-044>047-079>081-090>092-094-193>195-198-199-161300-
/O.CON.KMHX.FZ.W.0003.000000T0000Z-211116T1300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
255 AM EST Tue Nov 16 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 degrees.

* WHERE...Large portion of eastern North Carolina.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ196-161300-
/O.CON.KMHX.FR.Y.0004.000000T0000Z-211116T1300Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
255 AM EST Tue Nov 16 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...East Carteret County.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this frost advisory went out at Nov 15, 1:16 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 15, 1:16 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
116 PM EST Mon Nov 15 2021

.SYNOPSIS...
High pressure dominates through Thursday before the next cold
front approaches and moves through the area early Friday
morning. Cold high pressure then rebuilds Friday through the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1230 PM Mon...Clear skies and falling dew points this
afternoon with gusty NW/downsloping low level flow. Have issued
Increased Fire Danger Statement for this afternoon given
persistent drought. Otherwise, no significant chances made with
the midday update.

Prev discussion...Transitory shortwave trough apparent on H2O
vapor imagery sliding eastward through VA early this morning.
This will knock hts/thicknesses down today, and lead to the
coolest airmass of the autumn season yet. Blustery wnw breezes
and highs of 55-60 will feet quite a bit cooler. Mo sunny skies
save for some ocnl cirrus will be present today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 4 AM Mon...With the aforementioned cool airmass building
in, tonight may see the first freeze of the season for mainland
ENC. One fly in the ointment would be some mid clouds streaming
through overnight, which are now in the Missouri and Mid
Mississippi Valley, and are fcst by the NAM/GFS to be over the
Mid Atlantic including ENC late tonight. Current thinking is
that these clouds will thin some, allowing for excellent
radiational cooling. With the TD's in the 20s expected this
afternoon, overnight lows should easily reach the upper 20s to
lower 30s should the sky be mostly clear. Fz watch is in effect
for all but Downeast Carteret and the OBX.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 220 AM Mon...Dry weather is expected Tuesday through
Thursday with high pressure over the area, and temperatures
initially below normal will moderate to above normal by
Thursday. A cold front will chances for light rain Thursday
night, and then much cooler temperatures for Friday and through
the weekend.

Tuesday and Wednesday...High pressure will be overhead Tuesday
morning before sliding offshore later in the day. After a cold
start temperatures should rebound into the low to mid 60s as low
level heights begin to increase. On Wednesday high pressure will
remain ridging into the area from offshore, and increasing low
level heights along with warm southerly flow will allow for
temps to reach the low to possibly mid 70s across the area.

Thursday and Thursday Night...A potent shortwave trough will
approach the Eastern Seaboard Thursday, with a strong cold front
extending southward from the Great Lakes to the Gulf Coast. High
pressure will be retreating through the day, and with the low
levels moistening, a few scattered showers will be possible
throughout the day. Despite this potential, temps will climb
well above normal as low level heights continue to build, and
highs are expected in the mid to upper 70s.

Clouds will continue to increase Thursday evening as the front
approaches, and quick shot of rain is anticipated for the area
overnight, with the best chances for rain likely across NE NC
and the Outer Banks. Temps will remain mild ahead of the front
but will drop quickly behind it as strong CAA moves in pushing
temps down into the 40s and low 50s by sunrise Friday.

Friday through Sunday...Cold high pressure will move in from the
northwest behind the cold front, and strong CAA will continue
through the day Friday and also into Saturday. Low level heights
crash behind the front, and temps will struggle to increase
more than 5-10 degrees Friday. Expect good radiational cooling
Friday night with the high centered over southern VA, and temps
will drop into the low to mid 30s for most of the area away
from the immediate coast, where temps will remain in the 40s. A
hard freeze will be possible with the best chances right now
across the coastal plain.

On Saturday cold NE winds will continue and temps will remain
well below average with highs only reaching the mid to upper
50s. Another cold night is expected Saturday night, though lows
should remain above freezing inland. High pressure finally
pushes farther offshore Sunday, with east to southeast winds
developing, and highs will rebound into the low to mid 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 1230 PM Mon...VFR mainly SKC through the taf pd. Ocnl sct
mid and high clouds may stream through from time to time
through tonight. Winds will gust upwards of 20 kt through early
afternoon following passage of a strong shortwave trough.

LONG TERM /Tuesday night through Saturday/...
As of 245 AM Mon...VFR conditions are expected through most of
the period with high pressure in control. A cold front will
cross the region on Thursday night and could lead to a period of
sub-VFR conditions through early Friday morning.

&&

.MARINE...
SHORT TERM /Through tonight/...
As of 1230 PM Mon...Winds now prevailing NW 15 to 20 kt across
the inshore waters, with some occasional gusts to 25 kt still
possible very close to shore through the afternoon. SCAs have
ended for all waters save the coastal waters north of Ocracoke
Inlet, where some 6 ft seas remain possible mainly beyond 10 nm
offshore through the rest of the afternoon.

Winds become light overnight as the surface high moves
overhead, with seas trending toward 2-4 ft.

LONG TERM /Tuesday through Friday/...
As of 245 AM Mon...Winds Tuesday morning will remain NW at 10-15
kts, and then turn to the SW at 5-10 kts by late afternoon as
high pressure slides offshore. SW winds at 5-15 kts will
continue Wednesday and through Thursday morning. By Thursday
afternoon, winds will increase to S 15-20 kts ahead of a cold
front, and then sharply veer to the NW behind the front early
Friday morning to 15-25 kts.

Seas are expected to be mostly 2-3 ft through Thursday
afternoon, and then increase to 3-5 ft Thursday night. Seas
build even more on Friday behind the front to 5-7 ft.

&&

.FIRE WEATHER...
As of 1 PM Mon...Minimum relative humidities around 25 to 30
percent and gusty west to northwest winds have necessitated the
issuance of and Increased Fire Danger Statement this afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Watch from midnight EST tonight through Tuesday morning
     for NCZ029-044>047-079>081-090>092-094-193>195-198-199.
MARINE...Small Craft Advisory until 6 PM EST this evening for AMZ150-
     152-154.

&&

SYNOPSIS...MHX
NEAR TERM...TL/CB
SHORT TERM...TL
LONG TERM...SGK
AVIATION...TL/SGK/CB
MARINE...TL/SGK/CB
FIRE WEATHER...MHX
Hazardous weather outlook, Nov 15, 4:00 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
400 AM EST Mon Nov 15 2021

NCZ029-044>047-079>081-090>092-094-193>195-198-199-160900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
400 AM EST Mon Nov 15 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-160900-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
400 AM EST Mon Nov 15 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 15, 12:08 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1208 PM EST Mon Nov 15 2021

NCZ029-044>046-079>081-090>092-094-193>195-198-199-152300-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-
Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-
West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City,
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland,
Plymouth, Roper, Creswell, Columbia, Gum Neck, Snow Hill,
Hookerton, Walstonburg, Washington, Chocowinity, Belhaven, Bath,
Aurora, Engelhard, Fairfield, Ponzer, Scranton, Swanquarter,
Wallace, Warsaw, Kenansville, Beulaville, Faison, Kinston,
La Grange, Pink Hill, Maysville, Pollocksville, Trenton,
Oriental, Bayboro, Arapahoe, Vandemere, Vanceboro, Ernul, Dover,
Cove City, New Bern, River Bend, Fairfield Harbor, Havelock,
Morehead City, Newport, Atlantic Beach, Emerald Isle, Stella,
Jacksonville, Richlands, Half Moon, Swansboro, Sneads Ferry,
and North Topsail Beach
1208 PM EST Mon Nov 15 2021

...INCREASED FIRE DANGER THIS AFTERNOON...

Persistent drought, northwest winds gusting to 20 to 30 mph, and
relative humidity values around 25 to 30% this afternoon will
result in an increased risk for rapid fire growth.

Outdoor burning is discouraged. Please refer to your local burn
permitting authority on whether you can burn. If you do burn, use
extreme caution and ensure fire suppression equipment is readily
available.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:30 AM ESTFreeze WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more12 hr
Nov 15, 3:31 PM ESTFreeze WarningMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more16 hr

Nearby

Frost Advisories in North Carolina, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.